Pennsylvania, 2008

Flash Flooding and Damaging Winds in Pennsylvania, July 8, 2008

July 8, 2008 · NWS CLE · 7 events in 2 counties and zones

A cold front moved across the area causing showers and thunderstorms to develop. A few of the thunderstorms became severe, while an area of training thunderstorms produced flash flooding in northwestern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$10,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the area causing showers and thunderstorms to develop. A few of the thunderstorms became severe, while an area of training thunderstorms produced flash flooding in northwestern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 8, 1:43 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 8, 1:43 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
243 PM EDT TUE JUL 8 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA LATE TONIGHT THEN HIGH
PRESSURE WILL MOVE IN FROM THE WEST THURSDAY BEFORE MOVING TO THE
EAST COAST FRIDAY.  ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH
THE REGION AROUND SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
FACTORS IN AIRMASS COMING TOGETHER FOR ANOTHER ROUND OF STRONG TO
SEVERE THUNDERSTORMS THROUGH TONIGHT AS A COLD FRONT MOVES THROUGH.
WILL CONTINUE TO MENTION SEVERE THREAT IN FORECAST TONIGHT.  SEVERAL
BANDS OF TSRA WILL OCCUR DUE TO SEVERAL DIFFERENT BOUNDARIES. PWS
ALSO IMPRESSIVE WITH A BAND OF 2 INCH PLUS WORKING ITS WAY SE ACROSS
THE AREA THROUGH TONIGHT.  THINK STORMS WILL BE MOVING FAST ENOUGH
SO THAT WHEN COMBINED WITH THE PRECEDING FEW DAYS OF DRY WEATHER
SHOULD KEEP MOST OF THE THREAT FOR FLOODING MINIMAL.
HOWEVER...GIVEN THE NATURE OF HEAVY DOWNPOURS SOMEWHERE IN THE AREA
ITS POSSIBLE THAT A SPOT OR TWO COULD END UP WITH LOCALIZED FLOODING
ISSUES.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
WEAK WAVE OF LOW PRESSURE PROGGED TO MOVE ACROSS SOUTHERN OHIO ON
WED. ENOUGH MOISTURE AND INSTABILITY HANG BACK TO REQUIRE KEEPING
CHANCE FOR CONVECTIVE PRECIP IN FORECAST FOR WED.  DRIER AIR
CONTINUES TO WORK IN WED NIGHT FOR A COOLER AND MORE STABLE
AIRMASS.  HIGH PRESSURE MOVES THROUGH THURSDAY AND TO THE EAST COAST
FRI TO ALLOW RETURN FLOW TO DEVELOP.  GOOD MOISTURE NOT SHOWN
RETURNING UNTIL SOMETIME SATURDAY SO SHOULD SEE DRY CONDITIONS
PREVAIL UNTIL THEN.

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE NEXT COLD FRONT LOOKS TO ARRIVE ON SATURDAY WITH SCATTERED
THUNDERSTORMS AHEAD OF IT INTO THE EVENING HOURS. THEN SURFACE HIGH
PRESSURE WILL BUILD OVER NORTHERN OHIO FOR LATE SUNDAY INTO MONDAY
WITH COOLER DRY AIR. THIS WILL LEAD TO SOME COOL NIGHTS AND PLEASANT
DAYS FOR EARLY NEXT WEEK. SOME MODEL DIFFERENCES ON THE TIMING OF
THE RETURN OF LOW LEVEL MOISTURE FOR THE MIDDLE OF NEXT WEEK BUT IT
APPEARS IT WILL REMAIN DRY UNTIL THEN.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VERY UNSTABLE AIRMASS OVER NORTHERN OHIO THIS AFTERNOON WITH
THUNDERSTORMS BEGINNING TO DEVELOP OVER THE AREA. EXPECT SOME MVFR
CONDITIONS IN AND NEAR THE THUNDERSTORMS. A MORE SOLID LINE OF
STORMS OVER INDIANA WILL ALSO MOVE ACROSS NORTHERN OHIO THROUGH
THE EVENING.

LIKELY TO SEE SOME FOG IN THE WAKE OF THE SHOWERS/THUNDERSTORMS
TONIGHT ALONG WITH SOME MVFR CEILINGS.

OUTLOOK...COLD FRONT SHOULD BE THROUGH THE CWA WEDNESDAY AFTERNOON
WITH SHOWERS AND THUNDERSTORMS LIMITED TO LOCATIONS AHEAD OF THE
FRONT. FOR THURSDAY INTO FRIDAY IT LOOKS LIKE VFR CONDITIONS BUT
THERE WILL BE A CHANCE OF SOME AREAS OF FOG. NEXT COLD FRONT MAY
ARRIVE OVER THE WEEKEND.

&&

.MARINE...
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR LAKE ERIE FROM THE
WESTERN BASIN TO THE OHIO AND PENNSYLVANIA BORDER UNTIL 8 PM THIS
EVENING. THUNDERSTORMS HAVE ALREADY DEVELOPED OVER THE LAKE AND THIS
WILL CONTINUE TO BE THE TREND THROUGH THE REST OF THE EVENING. WINDS
SHOULD REMAIN BELOW THRESHOLDS TO PRODUCE SMALL CRAFT ADVISORY
CRITERIA THROUGH THE NEXT SEVERAL PERIODS. EXPECTING WINDS TO GO
LIGHT AND VARIABLE BY THURSDAY AS HIGH PRESSURE BUILDS IN OVER THE
REGION. NO SMALL CRAFT OR GALES EXPECTED INTO THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...LOMBARDY
Hazardous weather outlook, Jul 8, 12:35 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
135 PM EDT TUE JUL 8 2008

LEZ142>148-162>168-OHZ003-006>014-017>023-027>033-036>038-047-089-
091745-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-
135 PM EDT TUE JUL 8 2008

...SEVERE THUNDERSTORM WATCH 669 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-149-169-PAZ001>003-091745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
135 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 8, 12:54 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
154 PM EDT TUE JUL 8 2008

OHZ006>010-018-019-081900-
WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-SENECA-HURON-
INCLUDING THE CITIES OF...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...TIFFIN...NORWALK
154 PM EDT TUE JUL 8 2008

AT 145 THIS AFTERNOON RADAR INDICATED THUNDERSTORMS WITH LOCALLY
HEAVY RAINS OF A AROUND A HALF AN INCH AND HAIL...FROM SOUTHEAST
OF TOLEDO NEAR GENOA...GIBSONBURG AND OAK HARBOR. THE STORMS WILL
BE MOVING NORTHEAST AROUND 25 MPH. ADDITIONAL SHOWERS AND STORMS
WERE DEVELOPING ON EAST TO LORAIN. THUNDERSTORMS WILL CONTINUE
TO DEVELOP THROUGH 4PM AND SOME OF THE STORMS CAN TURN SEVERE.

OHZ029>031-038-047-081900-
RICHLAND-ASHLAND-WAYNE-HOLMES-KNOX-
INCLUDING THE CITIES OF...MANSFIELD...ASHLAND...WOOSTER...
MILLERSBURG...MOUNT VERNON
154 PM EDT TUE JUL 8 2008

AT 145 THIS AFTERNOON RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH LOCALLY HEAVY RAINS AND HAIL WERE SOUTHEAST OF MOUNT VERNON
AND ISOLATED SHOWER SOUTH OF ASHLAND NEAR JEROMESVILLE. THE
SHOWERS AND STORMS WILL CONTINUE TO DEVELOP THROUGH 4PM. SOME OF
THE STORMS CAN TURN SEVERE.

THOMPSON
Local storm report, Jul 8, 2:03 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     ASHTABULA               41.88N 80.80W
07/08/2008                   ASHTABULA          OH   PUBLIC

            LARGE BRANCHES DOWN.

0243 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
07/08/2008                   LUCAS              OH   AMATEUR RADIO

            STRUCTURAL DAMAGE

0256 PM     TSTM WND DMG     SYLVANIA                41.71N 83.71W
07/08/2008                   LUCAS              OH   PUBLIC

            TREE DOWN

&&

LOMBARDY
Local storm report, Jul 8, 2:06 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
306 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     BOWLING GREEN           41.38N 83.65W
07/08/2008                   WOOD               OH   AMATEUR RADIO

            OVERTURNED SEMI TRAILER

&&

LOMBARDY

The radar

The Cleveland radar (KCLE), 153 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Erie

When
July 8, 2:25 PM EST
Where
Erie County, 1.04 mi WNW of Swanville
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
42.077, -80.238

A 75 mph thunderstorm wind gust was measured by an automated wind system at the Walnut Creek Access.

Thunderstorm Wind, Erie

When
July 8, 2:34 PM EST
Where
Erie County, Erie
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
42.120, -80.080

A 69 mph wind gust was measured at the Erie Yacht Club.

Thunderstorm Wind, Erie

When
July 8, 2:52 PM EST
Where
Erie County, Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.120, -80.080

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Crawford

When
July 8, 4:30 PM EST
Where
Crawford County, Venango
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.770, -80.120

Thunderstorm winds downed several trees.

Flash Flood, Crawford

When
July 8, 5:10 PM EST to 8:00 PM EST
Where
Crawford County, Cambridge Spgs to Saegertown
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.800, -80.070

Heavy rainfall of 2 to locally 3.5 inches fell in less than 2 hours across eastern and central Crawford county, flooding several major roadways. US 6/SR 19 was impassable and closed in multiple locations between Saegertown and Cambridge Springs. An observer in Springboro recorded 1.95 inches of rainfall from the storms.

Thunderstorm Wind, Crawford

When
July 8, 5:30 PM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.630, -80.150

Thunderstorm winds downed two trees.

Flash Flood, Crawford

When
July 8, 5:58 PM EST to 8:00 PM EST
Where
Crawford County, 0.77 mi WNW of Spartansburg to 1.34 mi WSW of Hydetown
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.834, -79.714

Heavy rainfall of 2 to 3 inches in less than 1.5 hours produced flash flooding in western Crawford county, closing several roadways including SR 77 near Spartansburg and SR 408 near Hydetown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126423, 126425, 126424, 126422, 127050, 126421, 127065.